Florida, 2018

Damaging Winds in Florida, May 15, 2018

May 15, 2018 · NWS JAX · 2 events in 2 counties and zones

A persistent upper level low over the NE Gulf of Mexico increased diurnal instability with enhanced a few storms that developed along the sea breezes as they drifted inland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A persistent upper level low over the NE Gulf of Mexico increased diurnal instability with enhanced a few storms that developed along the sea breezes as they drifted inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 15, 3:07 AM EST, 10 hours 13 minutes earlier.

Area forecast discussion, May 15, 3:07 AM EST, 10 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
407 AM EDT Tue May 15 2018

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON...

.NEAR TERM.../Today and Tonight/...

The closed upper level low that remains over the northeastern
Gulf of Mexico will once again produce the chance for rain showers
and thunderstorms across the area today. Also of note, the closely
watched low level circulation across the northeastern Gulf remains
disorganized and no immediate development of a tropical or sub-
tropical cyclone is anticipated at this time.

Throughout the overnight, the area has seen scattered rain showers
with less than a quarter inch of accumulation. Most thunderstorm
activity has remained off shore. As of 330 AM, scattered showers
from Gainesville to St. Augustine are moving north, likely
resulting in a wet morning commute for most. Low level clouds are
widespread to start the day, however, lifting and partial
clearing is expected during the late morning hours as dry air
moves into the mid-levels of the atmosphere. With the clearing
later this morning, destabilization of the atmosphere this
afternoon will favor an opportunity for thunderstorms, some of
which could contain gusty winds and hail. High resolutions models
continue to struggle with how this morning's rainfall will later
impact the afternoon convection. The later the morning batch of
rain persists, the further delayed any heating can occur. At this
time, thinking that NE Florida is able to heat up nicely into the
low to mid 80s, promoting 1500-2500 J/kg of CAPE by this
afternoon. With the heating, it is anticipated that both an
Atlantic and Gulf Coast sea breeze will act as initiators for
convection. Forecast soundings indicate deep southerly flow so
storms that develop along the Gulf Coast sea breeze will quickly
move away from the boundary into plentiful instability. These
storms favor the highest chance of being strong as they move
northward toward north Florida and eventually into SE Georgia.
Scattered showers and thunderstorms continue into the evening
hours as daytime instabilty decreases. Showers and perhaps an
isolated thunderstorm near the coast remains possible throughout
the overnight with low temperatures dropping into the upper 60s
and lower 70s.

.SHORT TERM.../Wednesday and Wednesday night/...
Upper low weakens as it moves slowly over Gulf Coast region
Wednesday. Guidance suggests a short wave rotates around upper low
and moves across FL peninsula, which could enhance sea breeze
convection coverage. Went with categorical pops Wednesday across
the area, except slightly less western counties where coverage
could be a little less with west coast sea breeze compared to
after merging with east coast sea breeze. Locally heavy rainfall
and gusty winds with t-storms that occur. Minor flooding possible
if t-storms organize along converging sea breezes and train
northward over same area.

Near normal temperatures expected, with high temps in the mid 80s
inland, lower 80s coast, and low temps Wed night 65-70.

.LONG TERM /Thursday through Monday/...
Forecast area remains stuck on eastern side of weak upper trough
over Gulf of Mexico with potential weak waves moving over the
area on SW flow aloft. Moist and unstable airmass will be in place
to support scattered to numerous showers and t-storms...with
greatest coverage in afternoon-evening with sea breezes. Potential
for 0.5-1.0 inch areal average precipitation each day with
locally heavier amounts where training of multiple storms occurs.

No significant temperature changes during this period with high
temps each day mid 80s inland, lower 80s coast, and low temps
each night 65-70.

&&

.AVIATION...

MVFR and even IFR conditions prevail into the morning hours with
low stratus deck and scattered rain showers. Temporary reductions
in visibility possible with the heaviest showers. Greatest chance
for thunderstorms expected between 18-22Z with higher confidence
over Florida TAF sites where more favorable instability is
anticipated. Thunderstorms gradually decrease with scattered
showers remaining through the overnight. MVFR and near IFR
ceilings again tonight with very moist airmass still in place.

&&

.MARINE...

Inverted trough continues northward through Georgia off shore
waters this morning. Southeasterly winds now prevail over the
water with 15 to 20 knots persistent into the evening hours. As a
result, SCEC conditions are met and will run into the overnight
with some reductions in seas into Wednesday morning. Seas build
with the next trough on Thursday.

Rip Currents: Moderate risk of rip currents.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  84  68  85  66 /  90  70  80  60
SSI  80  71  81  71 /  60  50  50  50
JAX  83  69  86  68 /  70  50  80  50
SGJ  79  70  84  69 /  70  50  70  50
GNV  85  68  85  67 /  80  40  80  40
OCF  85  69  86  67 /  70  40  80  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

McGinnis/Wolf/

In the hours before

Special weather statement, May 15, 10:07 AM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1107 AM EDT TUE MAY 15 2018

FLZ037-151530-
Putnam FL-
1107 AM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUTNAM COUNTY UNTIL 1130
AM EDT...

At 1106 AM EDT, Doppler radar was tracking a strong thunderstorm near
Satsuma, or 7 miles southwest of Palatka, moving north at 15 mph.

Cloud-to-ground lightning and wind gusts near 40 mph can be expected.
.

Locations impacted include...
Palatka, Pomona Park, East Palatka, Federal Point, George's Lake,
Orange Mills, Bardin, Hollister, San Mateo and Satsuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2948 8160 2952 8179 2956 8184 2980 8188
      2976 8153
TIME...MOT...LOC 1506Z 180DEG 14KT 2957 8173

ELSENHEIMER
Special weather statement, May 15, 10:59 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1159 AM EDT TUE MAY 15 2018

GAZ134>136-151-152-151630-
Pierce GA-Bacon GA-Appling GA-Brantley GA-Wayne GA-
1159 AM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR PIERCE...NORTH CENTRAL
BRANTLEY...SOUTHEASTERN BACON...SOUTHWESTERN WAYNE AND SOUTHEASTERN
APPLING COUNTIES UNTIL 1230 PM EDT...

At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Blackshear, moving north at 25 mph.

Wind gusts near 40 mph can be expected.

Locations impacted include...
Jesup, Blackshear, Patterson, Screven, Offerman, Bristol and
Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3125 8203 3125 8226 3163 8235 3169 8212
      3158 8184
TIME...MOT...LOC 1559Z 177DEG 21KT 3131 8216

ELSENHEIMER
Special weather statement, May 15, 12:18 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
118 PM EDT TUE MAY 15 2018

FLZ040-151745-
Marion FL-
118 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 145
PM EDT...

At 117 PM EDT, Doppler radar was tracking strong thunderstorms
moving into southern Marion County. These storms are moving north at
20 mph.

Wind gusts near 40 mph can be expected.  Torrential rainfall and
frequent cloud to ground lightning is also occurring.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Lynne, Weirsdale, Sparr, Anthony,
Ocklawaha, Moss Bluff, Silver Springs Shores and Lake Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2908 8254 2921 8254 2922 8240 2923 8240
      2927 8241 2948 8240 2949 8239 2922 8185
      2896 8191 2896 8219
TIME...MOT...LOC 1717Z 193DEG 15KT 2897 8226

ELSENHEIMER
Special weather statement, May 15, 12:35 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
135 PM EDT TUE MAY 15 2018

GAZ134-150>152-151800-
Pierce GA-Ware GA-Bacon GA-Brantley GA-
135 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR PIERCE...WEST CENTRAL BRANTLEY...
NORTHEASTERN WARE AND SOUTHERN BACON COUNTIES UNTIL 200 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waycross, moving north at 25 mph.

Wind gusts of 40 mph can be expected along with cloud to
ground lightning.

Locations impacted include...
Waycross, Blackshear, Patterson, Offerman, Boggy Bay, Jamestown,
Pebble Hill, Bristol, Braganza and Dixie Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3147 8210 3112 8218 3114 8241 3151 8259
TIME...MOT...LOC 1735Z 192DEG 20KT 3122 8234

ELSENHEIMER
Special weather statement, May 15, 12:42 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
142 PM EDT TUE MAY 15 2018

FLZ033-133-151815-
Coastal St. Johns FL-Inland St. Johns FL-
142 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS COUNTY UNTIL
215 PM EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saint Augustine South, or 7 miles southwest of Saint Augustine,
moving northeast at 35 mph.

Wind gust up to 40 mph can be expected along cloud to ground
lightning.

Locations impacted include...
Saint Augustine, World Golf Village, Saint Augustine Beach, Saint
Augustine Shores, Vilano Beach, Saint Augustine South, Anastasia,
Bakersville and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2974 8137 2976 8153 2977 8154 3005 8153
      2999 8126 2988 8122
TIME...MOT...LOC 1741Z 212DEG 30KT 2983 8140

ELSENHEIMER
Special weather statement, May 15, 1:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
201 PM EDT TUE MAY 15 2018

FLZ036-040-151830-
Alachua FL-Marion FL-
201 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR ALACHUA AND NORTHWESTERN MARION
COUNTIES UNTIL 230 PM EDT...

At 201 PM EDT, Doppler was tracking a line of strong thunderstorms
from Gainesville to near Ocala, moving north at 20 mph.

Wind gusts near 40 mph can be expected along with cloud to ground
lightning.

Locations impacted include...
Gainesville, Fort McCoy, Melrose, Citra, Hawthorne, Archer,
University Of Florida, Sparr, Anthony and Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2923 8234 2931 8241 2948 8241 2949 8256
      2954 8256 2954 8258 2970 8260 2980 8239
      2971 8205 2947 8206 2949 8203 2951 8189
      2919 8200
TIME...MOT...LOC 1801Z 196DEG 15KT 2927 8215

ELSENHEIMER

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
May 15, 1:20 PM EST
Where
Alachua County, 2.27 mi NW of Arredonda
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
29.620, -82.450

A tree was blown down on the 2200 Block of SW 41st Avenue. The cost of the damage was unknown but it was estimated for the event to be included in StormData.

Thunderstorm Wind, Marion

When
May 15, 2:32 PM EST
Where
Marion County, 1.48 mi NNW of West End
Measured
39 kt (45 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
29.191, -82.155

A tree branch fell on a home in Ocala. Extent of damage unknown, but estimated cost of damage so event could be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750293, 754853.